My roommate is on the pill now, and she seems to be having some unpleasant symptoms: bleeding, decreased appetite, etc. I've heard some awful stories about what this form of contraception can do to young women. Should I advise her to see a doctor?
It’s great that you are looking out for the well-being of your roommate. Oral contraceptives, otherwise known as “the pill,” can indeed be hard to swallow when it comes to their side effects. However, these are generally relatively minor and not usually cause for concern.
Your roommate’s health care provider may be able to prescribe a different type of oral contraceptive (OC), which may have fewer side effects. Also, if your roommate has just recently started taking them, keep in mind that some side effects are usually only present for the first three months, as the body adjusts to the steady dose of hormones. Over time, these side effects may decrease or disappear altogether. Encourage your roommate to speak to her health care provider if her symptoms continue or become more severe.
The hormones contained in the pill enter the bloodstream, travel through the body and affect the tissues and organs, just like natural estrogens and progesterone. The hormones in the pill, however, are synthetic versions of these natural chemicals and, as a result, may have side effects for some women. Some of the more common effects are the two you noted: increased bleeding and decreased appetite. As far as the breakthrough bleeding, it usually happens during the first or second pill cycle and often clears up after that, as the uterus adjusts to the new levels of hormones — if not, she may want to see her health care provider. Breakthrough bleeding, however, does not mean that the pill isn't working as a contraceptive. Also, nausea, which may contribute to decreased appetite, is a common early negative effect of the pill. This queasy feeling may be caused by the estrogen levels in the pill, which may be irritating to the lining of the stomach. Antacid tablets or taking the pill with dinner usually gives relief. Again, if this symptom persists, seeing a health care provider and switching to a different pill may offer relief from the nausea and decreased appetite.
Other common side effects of the pill are headaches, depression, change in intensity of sexual desire and response, vaginitis and vaginal discharge, urinary tract infection, changes in menstrual flow, breast changes, skin problems, and gum inflammation. The pill can also aggravate asthma. All of these are common side effects, but she could still discuss them with her health care provider to see what changes can be made to reduce the discomfort.
There are many positive side effects that accompany the use of OCs including predictable periods, cycle regulation, lighter menstrual flow, less cramping, acne improvement, and a decreased risk of benign breast disease, ovarian cancer and iron deficiency anemia. Both negative and positive side effects differ with every woman’s body. As this is the case, it isn't uncommon for women to try several different OCs before finding one that is the best fit. The good news is that there are many formulations of OCs available and likely one that will be well tolerated by your roommate.
Any problem lasting more than two or three cycles should be reported to a health care provider. The following are symptoms of serious problems: severe pain or swelling in the legs (thigh or calf), bad headache, dizziness, weakness, numbness, blurred vision (or loss of sight), speech problems, chest pain or shortness of breath, or abdominal pain. She should see her health care provider immediately if she is experiencing any of these. Hope this helps!Alice!